The Alvarado and AIR Scores for Appendicitis: The Evidence Behind the Tool

What the Alvarado and AIR scores measure, what a score can and cannot decide in suspected appendicitis, why the published risk groups disagree, how the scores fare in

The MEDiscuss CDSS Alvarado Score (Appendicitis) card

It is late evening in the emergency department. A 23-year-old engineering student from Manipal has had abdominal pain for 18 hours. It began around the navel and moved to the right iliac fossa. She has no appetite and has vomited once. Her temperature is 99.0 F. She is tender in the right iliac fossa, with light guarding but no rebound tenderness. Her white count is 11,200/mm³ with 78 per cent neutrophils, and her CRP is 30 mg/L. The surgical resident asks, “What does she score?” This is an illustrative case, not a real patient.

By the end of this article you will be able to score her on both scales, say what each score can and cannot decide, and avoid the two unit errors that quietly change a score.

Use this at the bedside

Open the tool: Alvarado Score (Appendicitis)

Get the CDSS app: install the MEDiscuss CDSS on your phone

1. Two Scores, Twenty-Two Years Apart

Both scores add points for the history, the examination and the blood count. The Alvarado score marks each item as present or absent and uses no CRP. The Appendicitis Inflammatory Response (AIR) score grades some of its items and adds CRP. Here is how the tool lays them side by side, with how each was first derived:

FeatureAlvarado (1986)AIR (2008)
Derivation305 patients admitted with suspected appendicitis, retrospective545 patients admitted at four hospitals, prospective
SymptomsMigration 1, anorexia or ketonuria 1, nausea or vomiting 1Right iliac fossa pain 1, vomiting 1
SignsRight iliac fossa tenderness 2, rebound 1, temperature 37.3 C or above 1Rebound or guarding: light 1, medium 2, strong 3; temperature 38.5 C or above 1
LaboratoryWhite count above 10,000/mm³ 2, neutrophils above 75% or stabs above 5% 1White count 10.0 to 14.9 ×10⁹/L 1, 15.0 or above 2; neutrophils 70 to 84% 1, 85% or above 2; CRP 10 to 49 mg/L 1, 50 or above 2
Maximum1012

“Does it matter how they were derived?” It does. Alvarado looked back at the notes of patients already admitted (retrospective). The AIR score was built by recording the findings as patients arrived, at four hospitals (prospective), which is usually the sturdier design.

2. Scoring Our Patient

Alvarado. Migration of pain 1, anorexia 1, vomiting 1, right iliac fossa tenderness 2, no rebound 0. Her temperature of 99.0 F does not score: the criterion is 37.3 C or more, and on a chart read to one decimal 99.2 F is the first reading that scores. Her white count above 10,000/mm³ scores 2, and neutrophils above 75 per cent score 1. Total: 8 of 10.

AIR. Right iliac fossa pain 1, vomiting 1, light guarding 1, temperature below 38.5 C 0, white count 10.0 to 14.9 ×10⁹/L 1, neutrophils 70 to 84 per cent 1, CRP 10 to 49 mg/L 1. Total: 6 of 12.

So Alvarado says 8, and AIR says 6. Are they telling us different things? To answer that, we need to know what a score is for.

3. What a Score Is For

The 2020 WSES Jerusalem guidelines use scores to stratify risk and to decide who needs imaging, not to make the diagnosis. They recommend clinical scores to exclude appendicitis and to pick out the intermediate-risk patients who need imaging (1A). They suggest against using Alvarado to confirm the diagnosis in adults (2B). But a score below 5 is sensitive enough to exclude it (99%).

Think of a score as a sieve, not a verdict. It is good at letting the clearly well go home and at telling you whom to image. It is not good at sending someone to theatre on its own.

4. The Risk Groups Do Not All Agree

Look across the published groups and you will find that the authors drew their lines in different places. Read each row as one source’s view.

SourceLowMiddleHigh
Alvarado 1986Not defined5 to 6 compatible7 to 8 probable; 9 to 10 very probable
WSES 2020 on AlvaradoBelow 5 excludes (sensitivity 99%)Not defined9 to 10
Coleman 2018 on AlvaradoMen 1 or less, women 2 or lessNot definedMen 9 or more, women 10
AIR 20080 to 45 to 89 to 12
AIR validation 2021Below 44 to 8Above 8

The AIR groups have themselves been revised once.

The 2021 validation in 3878 patients moved the low cut-off down by a point, because sensitivity for complicated appendicitis at the original cut-off was 96.1%.

The tool therefore prints each group beside its source and does not merge them. It reads the 2008 AIR groups and flags a score of exactly 4, the one score on which the two AIR versions disagree.

Now our patient. Her Alvarado of 8 is “probable” in Alvarado’s own groups, but below the high group of WSES 2020 (9 to 10). Her AIR of 6 is in the middle group in both 2008 and 2021. The two scores agree after all: she is neither low nor clearly high. She is an intermediate-risk patient, and the guideline answer is imaging, with ultrasound first.

5. Women

A common mistake is to read a high Alvarado in a young woman as near-certain appendicitis. Alvarado over-predicts appendicitis in women at every score (Ohle 2011). Pelvic causes and a pregnancy test come before imaging or theatre.

Which score then suits women better? WSES 2020 quoted one large series:

In a UK series of 5345 patients quoted by WSES 2020, the AAS performed best in women and AIR in men.

The tool does not score the Adult Appendicitis Score (AAS), because its table could not be checked against the primary paper. For our patient, that means: a pregnancy test, and a pelvic cause looked for, before anyone books theatre.

6. Validation in Indian Patients

Several Indian series studied only patients already taken to theatre, where appendicitis is common and every score looks better than it will in the emergency department.

  • Mangalore, 206 patients: RIPASA sensitivity 96.2% and specificity 90.5% at 7.5; Alvarado 58.9% and 85.7% at 7 (Nanjundaiah 2014).
  • Thiruvananthapuram, 107 operated patients: area under the curve 0.73 for the modified Alvarado score, 0.95 for AIR and 0.91 for RIPASA (Chisthi 2020).
  • Pooled: across 26 studies, the AIR area under the curve was 0.86 against 0.79 for Alvarado; above 8 points, specificity was 0.98 (Andersson and Stark 2025).

“So RIPASA wins in India?” In operated series, it looks good. But it includes an item for a foreign national identity card, which has no Indian counterpart, and its derivation paper has not been read for the tool. The AIR score does well in the pooled data and is recommended by WSES, which is why the tool scores AIR beside Alvarado.

7. Two Unit Errors That Change a Score

First, CRP. The AIR bands are 10 and 50 mg/L, which are 1 and 5 mg/dL. Suppose our patient’s laboratory reports her CRP as 3 mg/dL. That is 30 mg/L and scores 1. Entered as 3 mg/L, it scores 0, and her AIR falls to 5. Secondary reproductions of the score have printed these bands in the wrong unit, so check which unit your report uses.

Second, temperature. Indian charts are read in Fahrenheit. The Alvarado criterion of 37.3 C is just above 99.1 F, and the AIR criterion of 38.5 C is 101.3 F. And a white count of exactly 10,000 scores a point for AIR and none for Alvarado, whose criterion is above 10,000.

8. When the Score Is High but the Appendix Is Innocent

A high score says the inflammation is real. It does not say the appendix is its source. In India, ileocaecal tuberculosis and enteric fever can both present with right lower abdominal pain and fever, and so can amoebic colitis, ureteric colic and, in women, pelvic inflammatory disease, ectopic pregnancy and ovarian torsion. Where CT is not available, ultrasound with the score and a period of observation with repeat scoring is the route the guidelines allow. Alvarado advised re-examination every four to six hours.

Back to Our Patient

She scores 8 on Alvarado and 6 on AIR: intermediate risk. Her pregnancy test is sent first, a pelvic cause is looked for, and she has an ultrasound. If the ultrasound is negative and doubt remains, low-dose contrast CT is the next step (1A), or, where CT is not available, observation with repeat scoring every four to six hours.

Try This

A 30-year-old man has pain in the right iliac fossa for a day, no migration, no anorexia, no vomiting, tenderness in the right iliac fossa, no rebound, temperature 98.8 F, white count 9,800/mm³ with 70 per cent neutrophils. What is his Alvarado score, and what does it allow? Illustrative case.

Answer. Right iliac fossa tenderness 2; nothing else scores (the white count is not above 10,000, the neutrophils are not above 75 per cent, and 98.8 F is below 99.2 F). His score is 2, below 5, which WSES 2020 accepts as sensitive enough to exclude appendicitis (99%). Coleman 2018’s stricter low group for men, 1 or less, would not include him, which is why the tool prints each group beside its source. He still needs a plan for review if the pain changes.

Take-Home Points

  • Use a score to decide who can go home and who needs imaging, not to send a patient to theatre.
  • An Alvarado below 5 is sensitive enough to exclude appendicitis; Alvarado should not confirm it.
  • Alvarado over-predicts in women: a pregnancy test and pelvic causes come first.
  • Check the CRP unit: 10 and 50 mg/L are 1 and 5 mg/dL.
  • On a Fahrenheit chart, 99.2 F is the first temperature that scores for Alvarado.

For the fever that brings a patient with abdominal pain, see Undifferentiated Fever: The Evidence Behind the Pathway.

Use this at the bedside

Open the tool: Alvarado Score (Appendicitis)

Get the CDSS app: install the MEDiscuss CDSS on your phone

Declaration: the author built and maintains the tool, which is in administrator preview and not yet open to all users. It is free to use. The figures in this article are those the tool carried in its Evidence tab on 5 November 2026, each from the source the tool names. The illustrative cases follow the tool’s items and groups; check the tool’s result for a real patient.

References

  1. Alvarado A. A practical score for the early diagnosis of acute appendicitis. Ann Emerg Med. 1986;15(5):557-64.
  2. Alvarado A. How to improve the clinical diagnosis of acute appendicitis in resource limited settings. World J Emerg Surg. 2016;11:16.
  3. Andersson M, Andersson RE. The appendicitis inflammatory response score: a tool for the diagnosis of acute appendicitis that outperforms the Alvarado score. World J Surg. 2008;32(8):1843-9.
  4. Andersson M, Kolodziej B, Andersson RE. Randomized clinical trial of Appendicitis Inflammatory Response score-based management of patients with suspected appendicitis. Br J Surg. 2017;104(11):1451-61.
  5. Andersson M, Kolodziej B, Andersson RE. Validation of the Appendicitis Inflammatory Response (AIR) score. World J Surg. 2021;45(7):2081-91.
  6. Andersson RE, Stark J. Diagnostic value of the appendicitis inflammatory response (AIR) score. A systematic review and meta-analysis. World J Emerg Surg. 2025;20(1):12.
  7. Di Saverio S, Podda M, De Simone B, Ceresoli M, Augustin G, Gori A, et al. Diagnosis and treatment of acute appendicitis: 2020 update of the WSES Jerusalem guidelines. World J Emerg Surg. 2020;15(1):27.
  8. Podda M, Ceresoli M, De Simone B, Fugazzola P, Pata F, Balla A, et al. Diagnosis and treatment of acute appendicitis: 2025 edition of the World Society of Emergency Surgery Jerusalem guidelines. JAMA Surg. 2026;161(3):283-95. [Full text not verified; read in secondary summaries only]
  9. Coleman JJ, Carr BW, Rogers T, Field MS, Zarzaur BL, Savage SA, et al. The Alvarado score should be used to reduce emergency department length of stay and radiation exposure in select patients with abdominal pain. J Trauma Acute Care Surg. 2018;84(6):946-50.
  10. Ohle R, O’Reilly F, O’Brien KK, Fahey T, Dimitrov BD. The Alvarado score for predicting acute appendicitis: a systematic review. BMC Med. 2011;9:139.
  11. Nanjundaiah N, Mohammed A, Shanbhag V, Ashfaque K, Priya SA. A comparative study of RIPASA score and ALVARADO score in the diagnosis of acute appendicitis. J Clin Diagn Res. 2014;8(11):NC03-5.
  12. Chisthi MM, Surendran A, Narayanan JT. RIPASA and air scoring systems are superior to alvarado scoring in acute appendicitis: diagnostic accuracy study. Ann Med Surg (Lond). 2020;59:138-42.

Found this useful?

Get new articles once a week: one short email with what we published and why it matters.

No spam, and you can leave with one click.

Author profile

Shashikiran Umakanth Avatar

221 articlesEverything by Shashikiran Umakanth

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Back to the top